Hail, Hancock
- When
- March 11, 3:44 PM CST
- Where
- Hancock County, Augusta
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.233, -90.950
also reported by police/fire; dime size hail
Scattered thunderstorms developed ahead of a cold front that moved through west central and northwest Illinois. The storms were essentially elevated in nature due to the lack of high winds at the surface.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered thunderstorms developed ahead of a cold front that moved through west central and northwest Illinois. The storms were essentially elevated in nature due to the lack of high winds at the surface. In most cases the hail was marginally severe due to the higher reflectivities aloft barely getting above the freezing level.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 11, 3:31 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CST SAT MAR 10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1216 PM CST SAT MAR 11 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121730- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1216 PM CST SAT MAR 11 2006 ...SLIGHT RISK OF SEVERE WEATHER TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOW FROM THE GULF OF MEXICO HAS ALLOWED WARM AND MOIST AIR TO WORK ITS WAY TOWARD THE MID-MISSISSIPPI RIVER VALLEY THIS MORNING. THE WARM AND MOIST AIR SHOULD AID INSTABILITY THIS AFTERNOON... ALLOWING THUNDERSTORMS TO DEVELOP IN THE AREA. THE PRIMARY THREAT FOR SEVERE WEATHER EXISTS SOUTH OF HIGHWAY 92 IN IOWA... IN ALL OF NORTHEASTERN MISSOURI... AND ALONG AND EAST OF THE MISSISSIPPI RIVER. ENOUGH WIND SHEAR IS PRESENT TO ALLOW DEVELOPMENT OF SUPERCELL THUNDERSTORMS THAT WILL EVOLVE INTO A LINE OF STORMS LATER IN THE EVENING. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL... ALTHOUGH DAMAGING WIND GUSTS ARE POSSIBLE AS THE STORMS EVOLVE INTO A LINE IN THE EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT... ALTHOUGH THE GREATER THREAT FOR TORNADOES EXISTS IN EAST CENTRAL MISSOURI INTO SOUTHERN ILLINOIS. BRIEF HEAVY RAINS MAY ALSO ACCOMPANY THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY... A MODERATE RISK OF SEVERE WEATHER EXISTS FOR THE AREA SOUTH OF HIGHWAY 34 AND A SLIGHT RISK FOR SEVERE WEATHER EXISTS FOR THE REST OF THE AREA. A STORM SYSTEM MOVING THROUGH THE AREA ON SUNDAY AFTERNOON WILL AGAIN ALLOW SUPERCELL STORMS TO DEVELOP IN THE AREA. WITH MORE MOISTURE TOMORROW THAN TODAY AS WELL AS STRONGER WIND SHEAR... THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL... DAMAGING WINDS... AND ISOLATED TORNADOES. PLEASE STAY TUNED TO KEEP ABREAST OF FORECAST UPDATES AS THIS SCENARIO EVOLVES. ON WEDNESDAY AND THURSDAY... A DISTURBANCE FROM THE PACIFIC WILL BRING RAIN AND SNOW TO THE AREA. IT IS TOO EARLY TO ASSESS THE POTENTIAL FOR RAIN AND SNOW AMOUNTS WITH THIS SYSTEM. THE LOCALLY HEAVY RAINS POSSIBLE WITH STORMS THIS WEEK MAY CAUSE LOCAL RIVERS TO EXPERIENCE MODERATE RISES. CURRENT RIVER LEVELS ARE RUNNING NEAR TO BELOW NORMAL DUE TO THE ONGOING DROUGHT ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING AS WELL AS TOMORROW. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN THE QUAD CITIES. MAYES
The Lincoln radar (KILX), 137 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
15 hail, 1 heavy rain. Local standard time, as filed.
also reported by police/fire; dime size hail
Dime size hail
Dime to half dollar sized hail
Dime to quarter sized hail covering the ground.
Penny sized hail
1 inch of rain in the past 30 minutes with minor street flooding.
Dime to nickel sized hail
Penny to Quarter sized hail.
Penny sized hail
Penny to Quarter sized hail rapidly covering the ground
Hail ranging from pea to golfball.
Dime to nickel sized hail covering the ground at mile marker 25 on I-80. Time is estimated based on radar.
Dime size hail
Quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497886, 5497887, 5497875, 5497889, 5497876, 5497877, 5497884, 5497878, 5497879, 5497880, 5497881, 5497882, 5497883, 5497888, 5497890, 5497885.